Alert archive / Washington / River Flood Watches in 2012

River Flood Watch 13, NWS Spokane, WA

July 7, 2012Chelan County, Washington

NWS Spokane, WA issued this river flood watch at Jul 7, 2012, 10:08 AM PDT for Chelan County, Washington. It took effect at Jul 9, 2012, 8:46 PM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jul 7, 2012, 10:08 AM PDT (17:08 UTC)
In effect from
Jul 9, 2012, 8:46 PM PDT
Expired
Jul 10, 2012, 12:30 PM PDT
In force
16 hr
Issued by
NWS Spokane, WA
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 144 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Stehekin River at Stehekin (STHW1).

Action stage
19.5 ft
Minor stage
20.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12451000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WGUS66 KOTX 071708
FFAOTX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE, WA
1008 AM PDT SAT JUL 7 2012

...THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A FLOOD 
WATCH FOR THE FOLLOWING RIVERS AND LAKES IN WASHINGTON...

  STEHEKIN RIVER AT STEHEKIN AFFECTING CHELAN COUNTY

...MOUNTAIN SNOW MELT AND POSSIBLE PRECIPITATION ALONG THE CASCADE CREST THIS WEEKEND MAY BRING THE STEHEKIN RIVER AT STEHEKIN TO FLOOD STAGE EARLY NEXT WEEK...

MONITOR CURRENT WATER LEVELS ON THE WEB AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX (ALL LOWERCASE)

HERE ARE SOME FORECASTS FOR AREA RIVERS AND LAKES:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR 
RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. 

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX

THE SPRING SNOW MELT RUNOFF IN LAKES AND RIVERS IS DANGEROUSLY COLD 
AND CAN BE LIFE THREATENING FOR THOSE THAT COME INTO CONTACT WITH THE
WATER. TAKE APPROPRIATE PRECAUTIONS.

&&

WAC007-081708-
/O.NEW.KOTX.FL.A.0013.120710T0453Z-120712T1946Z/
/STHW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1008 AM PDT SAT JUL 7 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A
* FLOOD WATCH FOR
  THE STEHEKIN RIVER AT STEHEKIN
* FROM MONDAY EVENING TO THURSDAY AFTERNOON.
* AT 9:30 AM SATURDAY THE STAGE WAS 22.1 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 24.00 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY MONDAY BEFORE 
  MIDNIGHT. LATEST FORECAST SUGGESTS THE RIVER WILL PEAK 
  AROUND 24.5 FEET EARLY WEDNESDAY BEFORE SLOWLY FALLING.
* AT 23.5 FEET...SOME WATER MAY BE OVER MCGREGOR MEADOWS ROAD.

$$
2 follow-up statements
909 
WGUS66 KOTX 081657
FFAOTX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE, WA
957 AM PDT SUN JUL 8 2012

...THE FLOOD WATCH CONTINUES FOR THE FOLLOWING RIVERS AND LAKES IN 
WASHINGTON...
  STEHEKIN RIVER AT STEHEKIN AFFECTING CHELAN COUNTY

...MOUNTAIN SNOW MELT AND POSSIBLE PRECIPITATION ALONG THE 
CASCADE CREST THIS WEEKEND MAY BRING THE STEHEKIN RIVER AT 
STEHEKIN TO FLOOD STAGE EARLY NEXT WEEK...

MONITOR CURRENT WATER LEVELS ON THE WEB AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX (ALL LOWERCASE)

HERE ARE SOME FORECASTS FOR AREA RIVERS AND LAKES:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR 
RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. 

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX

THE SPRING SNOW MELT RUNOFF IN LAKES AND RIVERS IS DANGEROUSLY COLD 
AND CAN BE LIFE THREATENING FOR THOSE THAT COME INTO CONTACT WITH THE
WATER. TAKE APPROPRIATE PRECAUTIONS.


&&

WAC007-091657-
/O.CON.KOTX.FL.A.0013.120710T0346Z-120712T1946Z/
/STHW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
957 AM PDT SUN JUL 8 2012

THE FLOOD WATCH CONTINUES FOR
  THE STEHEKIN RIVER AT STEHEKIN
* FROM MONDAY EVENING TO THURSDAY AFTERNOON.
* AT 9:30 AM SUNDAY THE STAGE WAS 22.6 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 24.00 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY TOMORROW EVENING.
  THE LATEST FORECAST SUGGESTS THE RIVER WILL PEAK 
  AROUND 24.7 FEET EARLY WEDNESDAY BEFORE SLOWLY FALLING.
* AT  23.5 FEET...SOME WATER MAY BE OVER MCGREGOR MEADOWS ROAD.

$$
564 
WGUS66 KOTX 101930
FFAOTX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE, WA
1230 PM PDT TUE JUL 10 2012

...THE FLOOD WATCH IS CANCELLED FOR THE FOLLOWING RIVERS AND LAKES IN
WASHINGTON...

  STEHEKIN RIVER AT STEHEKIN AFFECTING CHELAN COUNTY

&&

WAC007-102000-
/O.CAN.KOTX.FL.A.0013.000000T0000Z-120712T1946Z/
/STHW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1230 PM PDT TUE JUL 10 2012

THE FLOOD WATCH IS CANCELLED FOR
  THE STEHEKIN RIVER AT STEHEKIN
* AT 11:30 AM TUESDAY THE STAGE WAS 22.9 FEET.
* FORECAST...THE RIVER IS FORECAST TO REACH A MAXIMUM STAGE OF 23.6 
  FEET BY TONIGHT.
* AT  23.5 FEET...SOME WATER MAY BE OVER MCGREGOR MEADOWS ROAD.

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood watch went out at Jul 7, 4:25 AM PDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 7, 4:25 AM PDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
425 AM PDT Sat Jul 7 2012

.SYNOPSIS...
A big warm up is on the way. Some of the hottest weather in the
last couple of years is anticipated Sunday and Monday. A few
locations in the Inland Northwest will flirt with record heat.
Thunderstorm chances will be slowly increasing through the weekend
and into next week with the greatest risk for thunder in the
short-term arriving Sunday night and Monday. Temperatures remain
above normal through much of the week.

&&

.DISCUSSION...
Today through Sunday: A mid-level ridge of high pressure will
continue to amplify over the northern Rockies and Inland
Northwest, promoting hot and mainly dry conditions. Weak impulses
in the southerly flow on the west side of the ridge will work with
instability to bring at least a slight chance of showers and
thunderstorms around the mountains.

A weak impulse sliding by the central Panhandle early this morning
encountering some mid-level instability was enough to trigger some
showers around eastern Latah county south into the Camas Prairie,
slipping into southern Shoshone county. These are expected to
dissipate through this morning. Then this afternoon and evening,
models place the best surface-based instability across the
southeast CWA, from the Blue Mountains through the central
Panhandle. Surface-based CAPE values lay in the 600-1200 J/kg
range. Yet away from the higher terrain this instability is
largely capped. Models loosely agree on weak impulses or vorticity
maxima around the upper Great Basin pivot across southern and
central Idaho this afternoon and evening. They do no appear strong
enough to break the cap, but enough to continue the threat of
showers and thunderstorms over the Blue Mountains, Camas Prairie
and central Panhandle mountains.

An vorticity max slips by the Cascades this afternoon and evening
as well. Models do not show as much instability here. Yet the
200-400 J/kg of cape combined with weak vorticity max and weak
upslope flow are enough to keep the slight shower and thunderstorm
chances going across the higher terrain.

With relatively weak 0-6km shear, averaging less than 25kts, any
storms that develop are not expected to be well organized and are
expected to weaken upon moving from the higher terrain. However
any of the isolated showers/storms that develop will still be
capable of some brief heavy downpours and perhaps some small hail.

After dark the loss of surface-based instability and lack of
strong forcing for the continued elevated instability across the
southeast will support the end of the shower and thunderstorm
threat for the overnight hours and Sunday morning.

By Sunday afternoon, especially late afternoon, models show a
slightly more organized shortwave (currently off the California
coast near 35N/130W) coming up through northern California and
Oregon. For the most part the best lift and precipitation chances
will remain south of the region during the day. However increased
CAPE and any weak impulses coming in ahead of it will be enough to
keep the slight shower and thunderstorm chances across the
Cascades and the Blue Mountains and Camas Prairie through the
Panhandle mountains. This includes the L-C valley and extreme
southern Palouse.

Throughout this period, the strengthening mid-level ridge will
promote above normal to much above normal temperatures. Region
850mb temperatures push into the mid and upper 20s Celsius. This
supports highs in the upper 90s to low 100s by Sunday. This will
put some locations near record highs. /J. Cote'

Sunday night through next Saturday...No big changes to the overall
upper level pattern at least through mid-week. That is high
pressure strengthening over the desert southwest and dominating
the weather, while a deep low pressure system gets blocked out in
the Gulf of Alaska. The ridge axis will remain over western
Montana through mid week before weakening and shifting as the
upper low tries to break down the ridge. Building high pressure will
result in a significant warming trend through the extended period.
Temperatures are expected to climb well into the 90s and lower
100s through Tuesday before cooling ever so slowly as the ridge
axis shifts east. Temperatures through the forecast period will
remain 10-15 degrees or more above normal through the week.

Southerly flow will allow moisture to advect north into the region
Sunday and Monday, with all the models indicating the moisture
remaining well above 10k feet. This will how ever destabilize the
mid levels Sunday and Monday. In addition the models are locking
on to a short wave disturbance moving just east of the Cascades
Sunday night into Monday morning. This is a good pattern for high
based nocturnal thunderstorms Sunday night with the focus along
the east slopes of the Cascades and the Columbia basin. Typically
we would not see a lot of precipitation with high based
thunderstorms. However with models PW's well over an inch by
Monday morning I would think there will be at least some decent
rain with the convection. As such i bumped up pops accordingly.
Showers and thunderstorms should subside Monday morning, before
surface based convection begins Monday afternoon. By this time
there is not much in the way of forcing and lift will be
associated with surface heating and orographics with the best
convection tied to the terrain of the northern and eastern
mountains. As such we may see more in the way of showers with
embedded thunderstorms Monday afternoon and evening.

Tuesday through Thursday the flow becomes southwesterly as the
ridge axis shifts east. The atmosphere will stabilize somewhat in
this flow pattern and temperatures will show some cooling through
the end of the week. There are a few ripples of energy that are
showing up in the models from time to time and this will help to
support a chance of mainly afternoon and evening showers and
thunderstorms mainly across the Blue mountains and the Idaho
Panhandle.

Friday and next Saturday it appears that a trough will move into
the region to push the ridge out of the region. The models are
showing widely varying solutions of strength and timing of this
trough passage and at this time confidence in any of the models is
low. Scattered showers and thunderstorms will be possible with a
cooling trend beginning late Friday. /Tobin

&&

.AVIATION...
12Z TAFS: An upper-level ridge of high pressure will promote VFR
conditions with light winds over TAF sites. Low to mid-level
instability will work with passing impulses on the backside of the
ridge to bring isolated showers/-tsra to the central Panhandle Mtns,
Camas Prairie and Blue Mtns. Some will be possible in the vcnty of
KLWS this afternoon and evening. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        92  63  98  67  98  67 /   0   0  10  10  10  20
Coeur d'Alene  90  59  96  62  97  64 /   0   0  10  10  20  20
Pullman        91  57  97  59  96  60 /  10  10  10  20  20  20
Lewiston      100  66 103  70 103  70 /  10  10  20  20  20  20
Colville       96  58 100  59 102  60 /   0   0  10  10  20  30
Sandpoint      89  52  94  56  96  58 /   0   0  10  10  20  20
Kellogg        88  57  95  59  96  59 /  10  10  20  10  20  30
Moses Lake     98  63 103  67 103  66 /   0   0  10  30  20  10
Wenatchee      96  65 100  68 100  68 /   0   0  10  30  20  10
Omak           95  60 100  63 101  64 /  10  10   0  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Jul 7, 6:23 AM PDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
623 AM PDT SAT JUL 7 2012

IDZ001>004-026-027-WAZ031>038-041>044-081330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
623 AM PDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:51 PM PDTFire Weather WatchOTX16 hr

Nearby

River Flood Watches in Washington, 2012Every river flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.